Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Nonlinear electrohydrodynamic instability of a jet


Authors: R. Kant and S. K. Malik
Journal: Quart. Appl. Math. 43 (1986), 407-419
MSC: Primary 76E25; Secondary 76X05
DOI: https://doi.org/10.1090/qam/846153
MathSciNet review: 846153
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A weakly nonlinear theory of an electrohydrodynamic jet held together by capillary forces is investigated. The evolution of two-dimensional wave packets on the surface of the jet is shown to be governed by a nonlinear Schrödinger equation. It is found that the wave train of constant amplitude is unstable against modulation. The instability sets in at higher wave numbers as compared to the case of an unelectrified jet.


References [Enhancements On Off] (What's this?)

  • [1] John William Strutt Rayleigh Baron, The Theory of Sound, Dover Publications, New York, N. Y., 1945. 2d ed. MR 0016009
  • [2] J. R. Melcher, Field coupled surface waves, M.I.T. Press, 1963
  • [3] D. H. Michael, Note on the electrostatic instability of a jet, Can. J. Phys. 45, 3179 (1967)
  • [4] M. C. Yuen, Nonlinear capillary instability of a liquid, J. Fluid Mech. 33, 151 (1968)
  • [5] A. H. Nayfeh, Nonlinear stability of a liquid jet, Phys. Fluids 13, 841 (1970)
  • [6] T. Kakutani, Y. Inoue and T. Kan, Nonlinear capillary waves on the surface of liquid column, J. Phy. Soc. Japan 37, 529 (1974)
  • [7] L. Crane, S. Birch and P. D. McCormack, The effect of mechanical vibrations on the break-up of a cylindrical water jet in air, Brit. J. Appl. Phys. 15, 743 (1964)
  • [8] R. J. Donnelly and W. Glaberson, Experiments on the capillary instability of a liquid jet, Proc. Roy. Soc. (London) 290A, 547 (1966)
  • [9] K. C. Chaudhary and T. Maxworthy, The nonlinear capillary instability of a liquid jet. Part 2. Experiments on jet behaviour before droplet formation, J. Fluid Mech. 96 part 2, 275 (1980)
  • [10] S. K. Malik and M. Singh, Nonlinear breakup of an electrohydrodynamic jet, Quart. Appl. Math. 41 (1983/84), no. 3, 273–287. MR 721418, https://doi.org/10.1090/S0033-569X-1983-0721418-7
  • [11] J. R. Pierce, An interesting wave amplifier, IRE Transactions on Electron Devices, ED-7, 3 (1960)
  • [12] G. B. Whitham, Linear and nonlinear waves, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. MR 0483954
  • [13] V. I. Karpman, Nonlinear waves in dispersive media, Pergamon Press, 1975
  • [14] R. Kant, R. K. Jindia and S. K. Malik, Finite amplitude surface waves in electrohydrodynamics, Quart. Appl. Math. 39, No. 1, 23 (1981)
  • [15] V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Ž. Èksper. Teoret. Fiz. 61 (1971), no. 1, 118–134 (Russian, with English summary); English transl., Soviet Physics JETP 34 (1972), no. 1, 62–69. MR 0406174

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76E25, 76X05

Retrieve articles in all journals with MSC: 76E25, 76X05


Additional Information

DOI: https://doi.org/10.1090/qam/846153
Article copyright: © Copyright 1986 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website